Indiana, 2003

Damaging Wind in Indiana, May 9, 2003

May 9, 2003 · NWS IND · 1 event in 1 county or zone

A warm front moved into central Indiana. There was plenty of instability and thunderstorms but most remained below severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A warm front moved into central Indiana. There was plenty of instability and thunderstorms but most remained below severe limits. The only severe thunderstorm event occurred in Carroll County where trees and a barn were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 9, 2:33 AM EST, 5 hours 19 minutes earlier.

Area forecast discussion, May 9, 2:33 AM EST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST FRI MAY 09 2003

SEVERE WEATHER POTENTIAL/POPS THE MAIN CONCERN THROUGH SATURDAY NGT.
LAFEYETTE AND INTO CNTRL IL AT 0630Z WITH VILS AS HIGH AS 60-65. THIS
AREA OF STORMS WAS A LITTLE BIT N OF THE WARM FNT WHICH LAY FM NEAR
VINCENNES TO NWRN IA. THESE STORMS EARLIER PRODUCED LG HAIL ACRS MANY
OF ILXS COUNTIES.

MODELS IN FAIR AGREEMENT ON LIFTING THE WARM FNT TO NEAR A KIND-KLAF
LINE BY 12Z THIS MRNG AND INTO SRN MI BY THIS EVE. ATMS BECOMES VERY
UNSTABLE WITH LIS TO -13 AND CAPES TO 5000 J/KG. H8 THETA E RIDGE
AXIS ALSO LIES ACRS THE FA. SHEAR IS ALSO QUITE IMPRESSIVE AROUND 30
KTS AND VEERING WITH HGT FM THE SFC-500 MB. HOWEVER...WITH AREA IN
THE WARM SECTOR...VERY EVIDENT DRY SLOT PUNCHING IN ACRS THE
FA AND NOT ANY S/WS RESOLVED IN THE SW UPR FLOW...WL KEEP CHC POPS
GOING BUT INCLUDE SVR MENTION IN ZONES AS ANY STORM THAT DOES GET
GOING WL LIKELY BE QUITE INTENSE. WL KICK POPS UP A BIT TNGT AS A S/W
PASSES ACRS ALONG WITH A LOW LVL JET PUNCHING INTO WRN KY. 45 KT LOS
LVL JET ACRS THE FA ON SATURDAY STRENGTHENING TO 50 KTS ACRS SERN
INDIANA SATURDAY NGT AS UPR LOW STRENGTHENS ACRS WI PUSHING A STG CD
FNT ACRS THE FA OVRNGT. LIKELY POPS LOOK GOOD BOTH PERIODS.

MOS NUMBERS LOOK PRETTY CLOSE AND APPEAR REASONABLE FOR THE FIRST 3
PERIODS. MET LOOKS TOO WARM SATURDAY NGT WITH FNT MOVING THROUGH.

.IND...SEVERE THUNDERSTORM WATCH FOR FAR NWRN FA TIL 11Z.
SEVERE THUNDERSTORM WATCH FOR REST OF NRN HALF OF FA TIL 12Z.

KOCH
Hazardous weather outlook, May 9, 6:03 AM EST, 1 hour 49 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
603 AM EST FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THUNDERSTORMS ARE
LIKELY TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING
WINDS AND HAIL THE MAIN THREAT BUT ISOLATED TORNADOES ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THOUGH THURSDAY.

THUNDERSTORMS ARE AGAIN LIKELY SATURDAY AND SATURDAY NIGHT. SEVERE
STORMS ARE POSSIBLE WITH DAMAGING WINDS THE MAIN THREAT BUT LARGE
HAIL AND A FEW TORNADOES ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AT TIMES TODAY THROUGH SATURDAY NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

In the hours before

Local storm report, May 9, 3:36 AM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0336 AM EST FRI MAY 09 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0252 AM    4 NE DELPHI               IN   WIND DAMAGE
05/09/03   CARROLL                        TREES UPROOTED IN
                                          ROCKFIELD. REPORT OF A BARN
                                          BLOWN DOWN.

JB
Special weather statement, May 9, 4:42 AM EST, 3 hours 10 minutes before
INZ028-029-035-036-043-044-091000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
442 AM EST FRI MAY 9 2003

SEVERE THUNDERSTORM WATCH #315 THAT WAS IN EFFECT FOR...TIPPECANOE...
WARREN...FOUNTAIN...MONTGOMERY...VERMILLION AND PARKE COUNTIES... HAS
BEEN CANCELLED AS THE THREAT OF SEVERE WEATHER HAS ENDED.

KOCH
Special weather statement, May 9, 5:52 AM EST, 2 hours before
INZ021-030-031-037>042-046>049-054>057-091100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
552 AM EST FRI MAY 9 2003

SEVERE THUNDERSTORM WATCH #316 THAT WAS IN EFFECT FOR...CARROLL...
HOWARD...CLINTON...TIPTON...MADISON...DELAWARE...RANDOLPH...
HAMILTON...BOONE...HENRY...HANCOCK...MARION...HENDRICKS...RUSH...SHEL
BY...JOHNSON AND MORGAN COUNTIES...HAS BEEN CANCELLED AS THE SEVERE
THREAT HAS ENDED.

KOCH

The radar

The Northern Indiana radar (KIWX), 107 km away, was scanning. The volume nearest the first event began at 12:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
May 9, 7:52 AM EST
Where
Carroll County, Rockfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.650, -86.567

Barn and Trees down

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354572.